Secondary Logo

Toxicology Rounds: Impaired Left Ventricular Function and Poisonings

Gussow, Leon MD

doi: 10.1097/01.EEM.0000499529.89122.ac
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://emn.online/ToxRoundsEMN.

Figure

Figure

Figure

Figure

Little research has been done about point-of-care ultrasound in critically ill toxicology patients. I'm not talking about looking for pills in a patient's stomach, but imaging that could yield important information with the potential to change clinical management and improve patient outcomes.

Last month focused on visualizing the inferior vena cava to assess hydration status. This month I will cover the second part of the TUSH exam — Toxicologic Ultrasound in Shock and Hypotension — that evaluates left ventricular function by concentrating on several specific cardiotoxic drugs.

Back to Top | Article Outline

Bupropion

Bupropion (Wellbutrin, Zyban) is an inhibitor of norepinephrine and dopamine reuptake that strikes fear into the hearts of most toxicologists because overdose can cause sudden onset refractory neurotoxicity and cardiotoxicity. Bupropion was first marketed in 1989 as an antidepressant, and more recently has been approved for treating attention deficit hyperactivity disorder and as an aid to smoking cessation. We have had nearly 30 years of clinical experience with the drug, and one would expect that we would have worked out its toxicity pretty well and be aware of all the important manifestations of overdose. This expectation would be wrong.

Most textbooks and review articles state that the major effects of bupropion overdose include seizures, QRS prolongation, and cardiac dysrhythmias. Goldfrank's Toxicologic Emergencies (10th edition, 2015) also mentions tachycardia, hypertension, and gastrointestinal symptoms.

Recent literature, however, indicates an additional adverse effect that has not been sufficiently appreciated and has the potential to kill patients who overdose on bupropion. We now know that massive bupropion overdose can cause myocardial depression with cardiogenic shock.

Morazin, et al., published a case report several years ago describing a 35-year-old man who ingested 12 g of sustained-release bupropion. (Clin Toxicol 2007;45[7]:794.) Within hours, he developed generalized seizures and hypotension (systolic pressure <90 mm Hg) resistant to volume repletion. Echocardiography showed global impairment of left ventricular function with cardiac output decreased to approximately 50 percent of normal. The patient's medication was changed from a vasopressor (norepinephrine) to an inotrope (dobutamine), and cardiac output returned to normal within 30 minutes. A follow-up echocardiogram demonstrated improved cardiac function.

Earlier this year, Heise, et al., reported two patients with cardiogenic shock (ejection fractions 25% and 10%, respectively) after bupropion overdose, who were treated successfully with veno-arterial extracorporeal membrane oxygenation. (J Med Toxicol 2016 Feb 8 [Epub ahead of print].)

I know of another unpublished case of impaired left ventricular function following massive bupropion overdose. The answer is we just don't have good data on what happens to the hearts of these patients. The limited experience so far suggests that severe global cardiotoxicity occurs after ingestion of at least 8-9 g of the drug. Certainly any patient who presents with a history of ingesting this amount or who is hypotensive should have bedside echocardiography if possible.

Back to Top | Article Outline

Carbon Monoxide

It is hardly surprising that carbon monoxide poisoning can present with significant adverse cardiac effects. CO decreases oxygen delivery to the myocardium and also interferes with cellular respiration in the mitochondria. Moderate-to-severe CO exposure is often accompanied by ECG changes, elevated cardiac enzymes, and impaired systolic function. Cha, et al., looked at the echocardiographic findings in CO-poisoned patients with myocardial injury to evaluate the incidence and patterns of cardiomyopathy in patients with carbon monoxide poisoning and evidence of myocardial injury as shown by an increased high-sensitivity troponin I level. (Clin Toxicol 2016;54[6]:481.)

The authors obtained a transthoracic echocardiogram on 43 consecutive eligible patients. Roughly a quarter of the patients had no evidence of cardiomyopathy on echo, half had global dysfunction, and a quarter had regional wall motion abnormalities not corresponding to coronary artery distribution. This had a similar appearance to Takotsubo cardiomyopathy, with left ventricular apical dysfunction and ballooning along with preserved or hyperdynamic function of the basilar segments.

What can we make of these findings? Should cardiac involvement (decreased ejection fraction) in CO-poisoned patients be considered a relative indication for hyperbaric oxygen therapy? Should these patients with documented damage to a major organ system receive more prolonged treatment with normobaric oxygen? We don't know, but we do know that myocardial injury in these patients has been associated with increased mortality. (JAMA 2006;295[4]:398.) The study by Cha was not designed to answer questions of clinical management, and the authors call for further prospective study to determine the significance of their findings. It seems to me this would be a very productive area for future research.

Other poisons and toxins certainly have been associated with cardiac insufficiency and impaired systolic function, including tramadol, venlafaxine, methamphetamine, aluminum phosphide, difluoroethane (Dust-Off Compressed Gas Duster), and some scorpion venom. I have no doubt that routine use of the TUSH exam on all unstable toxicology patients will expand this list in the future.

After you resuscitate the next unstable tox patient, grab the ultrasound probe and take a look at the inferior vena cava. It helps to see — and not have to guess — what is going on with the cardiovascular system.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.